INTRODUCTION: Diuretic therapy is a leading cause of hypokalemia seen in 15-50% of patients. Hypokalemia, hypomagnesemia and hypercalcemia are common with Hydrochlorthiazide use which usually resolves on stopping. We present an unusual case of refractory hypokalemia, hypomagnesmia and hypophosphatesemia secondary to Hydrocholorthiazide.
CASE PRESENTATION: 67 Year old African American female presented to ED with altered mental status. She had history of Inclusion Body Myositis (IBM) secondary to HTLV since 1995 and was bedbound due to muscular weakness. Medical history included hypertension for which she was on Hydrochlorthiazide 25mg daily. She had presented to the ED a week ago complaining of headache and high blood pressure of 180/99. She was treated in the ER and later discharged on Hydrochlorthiazide 50mg daily. Four days later home health attendant noticed change in mentation and confusion which prompted the ED visit. Patient was taking both Hydrochlorthiazide 25mg and 50 daily.Admission serum sodium was 106 meq/l, potassium 2.7 meq/l and ionized calcium 1.04 mmol/l. Complete blood count and liver function tests were normal. She was admitted to MICU for symptomatic Hyponatremia. On therapy with hypertonic saline, her mental status improved gradually. Admission X ray revealed bi basilar pneumonia. On the second ICU day she developed acute on chronic respiratory failure and was intubated and mechanical ventilated. ICU course was complicated by septic shock and ARDS secondary to aspiration pneumonia. CT chest ruled out pulmonary embolism and showed extensive bilateral lower lobe lobar infiltrates. Patient developed thrombocytopenia and coagulopathy secondary to sepsis that resolved. By second week in ICU there was resolution of septic shock and ARDS. She failed multiple attempt of weaning and underwent tracheostomy. During the entire hospital stay she had persistent hypokalemia, hypomagnesaemia and hypocalcemia. Potassium was aggressively replaced but levels remained low. Trans-tubular potassium gradient (TTKG) was 9 consistent with renal potassium wasting. Plasma renin activity was 3.1 ng/mL/h and serum aldosterone level was 1ng/dl. Her Cortisol and thyroid profile was normal. She continued to have persistent hypokalemia despite aggressive electrolyte replacement of potassium, magnesium, and calcium daily. TTKG repeated remained high. During her hospital stay she has received a total of 2793 meq of potassium, 80600 mg of magnesium and 45750 mg of calcium. Despite these replacements she continues to have low potassium and her electrolytes are monitored daily with additional replacements.
DISCUSSIONS: TTKG is a useful tool in the diagnosis of hypokalemia. TTKG of > 3 generally indicate renal potassium losses. Renal potassium wasting related to tubular defects is seen in various conditions such as RTA, Liddles syndrome, syndrome of apparent mineralocorticoid excess, Bartter's syndrome and Gitelman's syndrome. Endocrinopathies resulting in renal potassium wasting include Conn's syndrome, Cushing syndrome and thyrotoxicoxis. Hydrochlorthiazide can cause Hyponatremia, hypokalemia, hypomagnesemia but however results in hypercalcemia. In our patient there was no evidence of any electrolyte imbalance prior to admission which excluded the congenital syndromes. Work up for endocrinopathies was negative. Hydrochlorthiazide was attributed as the causal agent for refractory hypokalemia and hypomagnesemia and the hypocalcemia was attributed to Vitamin D deficiency.
CONCLUSION: Our case is unique in many ways. IBM secondary to HTLV resulting in chronic respiratory failure is rare. Secondly, Hydrochlorthiazide use with refractory hypokalcemia and hypomagnesemia which required large doses of continuing replacement (Average 90 meq Potassium, 2600 mg Magnesium and 1475 mg calcium daily) for an extended period of time is unusual and not reported in literature. It is unclear if there is a causal relationship of an aberrant response to Hydrochlorthiazide in patients with IBM secondary to HTLV. We suggest that Hydrochlorthiazide be avoided in this group of patients.
DISCLOSURE: Muhammad Anwer, No Financial Disclosure Information; No Product/Research Disclosure Information